My apology for not posting since my last post of July 2008. At that time I had just completed the step-down of 2.5mg/week of prednisone such that I was off that drug. I had been on prednisone for almost a year to curtail ulcerated bleeding in my colon from Crohns. The prednisone was the only thing that worked, so I had to use it. When my condition went into remission in April, 08, I spent the next few months stepping down to get off of it...and YES...you must step slowly off prednisone. In fact, the longer you are on it the slower the step-down should take. I found this out through personal experience. Here's how it went for me.
First, I am glad that prednisone was available as it truly was the only thing that curtailed the bleeding. Granted the azothioprine was needed to stop my autoimmune system from causing new ulcerated spots. But, it was the prednisone that inabled the bad spots to stop bleeding and mostly just scar over.
After being on 30mg/day of prednisone for about 8 months I was found to have diabetes. This was so bad that I had to do the daily monitoring and injections. Fortunately in my case, withing a couple of weeks of getting completely off prednisone, my pancreas "came back" and started producing normal amounts of insulin. My blood sugar went completely back to normal and has stayed that way.
Starting during the last week (down to 2.5mg per day) and continuing after being off prednisone, my joints began absolutely killing me. It hurt to sit. It hurt to stand. It hurt to walk. It hurt to turn over in bed.
After two months of taking 4-6 vicodin pills per day to enable me to hobble into my office job, I finally went to a rheumatologist. Until then I had been bouncing back and forth between my gastroentrologist and my regular family doctor. Neither of them seemed to understand the reason I was having such pain. The rheumatologist told me he knew all about my pain because prednisone is also used with his patients for arthritis. He told me that for "his" patients that have been on a 30mg/day dose for that long (close to a year), he takes them down at about 5mg/month (break that down per week). He said decreasing at 2.5mg/week was too fast...in MY case. He said the joint pain would start getting less and less. That was encouraging since I had been suffering for over 2 months.
So, I carefully continued using pain pills as needed. After about 4 months, my family doctor wanted me to switch to a slightly lighter pain pill...darvocet (darvon). And even then, he tried to limit me to 30 pills per prescription and expected that to last for 30 days. I tried my best to get by on that for about 6 weeks and then said the heck with it. I went back to the rheumatologist. He said that my condition could easily take more than a year to get over...maybe longer. He gave me new prescriptions. One prescription is for Ultram-ER (ER= extended release...Ultram is the same as Tramadol) which I take one in the morning with an extra strength Tylenol. The other prescription was for 500 darvocet pills with up to 5 renewals. He said that I should only take them as needed, but he expected that would cover me for about six months.
With my condition ever so slowly getting better, on "good days" I am able to get by with only 2 darvocet pills. On "bad days" I may have to take 4 pills. Darvocet is so mild that there has actually been much medical discussion about just taking it off the market. I can tell you that the idiot medical people that are asking for that just don't realize that Crohn's patients cannot take things like aspirin or ibuprophen. It makes our colons bleed. Vicodin (for med to severe pain) and Darvocet (for mild to med pain) do NOT make the colon bleed. I hope that neither are ever done away with because they do have a useful purpose. And with personal commitment to controlling the usage, dependency is practically a non-issue...especially with darviset.
Today, 9 months after being off prednisone, I can stand and walk for extended periods of time, with the help of a darvocet about every 6 hours. I can really tell that my joint pain is going away...very very slowly...but it is going away. I believe the rheumatologist was "spot on" with his analysis.
I have been off all other medication for my Crohn's for about 10 months with the exception of asacol.
I hope this helps anyone else going through a similar situation following prednisone use to understand their joint pain and what they "might" expect.
Post Edited (Banjonut) : 4/4/2009 9:54:32 PM (GMT-6)